Back to contents

Skin problems

Michael Carter, Greta Hughson
Published: 13 June 2012

There are three main causes of skin problems in people with HIV: interactions between the immune system and HIV, infections, and side-effects of drugs. Some HIV-related skin conditions or treatment-related side-effects can be very serious and require urgent medical attention.

The immune system and HIV

When people first get HIV, they may have flu-like symptoms called a seroconversion illness. This illness may include a non-itchy, red rash lasting 2 to 3 weeks. During ongoing infection, the immune system becomes damaged and this may lead to red and itchy (pruritic) skin. This may be treated with steroid creams or antihistamines. Skin problems may also occur when the immune system starts to recover due to HIV treatment (especially acne and folliculitis, infection of the follicles) and appear to be a good sign of returning immune capacity.

Skin problems caused by infections

Infections are generally divided into three main groups: bacterial, fungal or viral infections. Eczema (dry or irritated skin) has many causes and may be treated with antihistamines. To alleviate any dry skin condition, avoid long baths and the use of soap, shower gels and other potential irritants. Instead, use aqueous cream (E45) or moisturiser. Dermatitis (inflammation of the skin) is identified by red patches and a flaky rash. It may be caused by fungal infections or eczema. Seborrhoeic dermatitis (inflammation of the skin’s oil glands) often occurs in hairy parts of the body and looks like yellowish dandruff. It’s common in symptomatic HIV. Dermatitis may be treated with steroid ointments or anti-fungal creams or tablets. Some scalp problems are treated with anti-dandruff or anti-fungal shampoos.

Tinea is a fungal infection that causes flaky red skin and moist white patches. It is treated with anti-fungal creams. Diluted tea-tree oil may be effective. Keep skin dry and avoid irritants, e.g. deodorants. Folliculitis (small lumps or pustules in the follicles – the hair’s root) is a skin infection, most likely caused by yeast, which is treated with anti-fungals. Impetigo is a bacterial skin infection indicated by yellow, crusty red sores. Skin follicles may also become infected, leading to boils or abscesses, which are treated with antibiotics.

Small pearly pimples may be caused by viral infections such as the pox virus, Molluscum contagiosum, or by fungal infections such as cryptococcosis. Molluscums can spread very quickly and require treatment at your HIV clinic.

Warts, particularly genital and anal warts caused by the human papillomavirus are often seen in people with HIV. See the NAM factsheet on genital warts for more information.

Herpes and the AIDS-defining cancer Kaposi’s sarcoma also affect the skin.

Drug side-effects

People with HIV often develop skin-related side-effects, such as rash.

The NNRTI nevirapine (Viramune) causes rashes in 20 to 30% of people. This rash is usually mild and disappears as your body gets used to the drug. A steroid called prednisone may be useful in reducing the frequency of rash in people taking nevirapine. To minimise the change of side-effects, your doctor may recommend that you start at a lower dose and increase to the full dose over two weeks.

Developing a rash is quite a common side-effect of other anti-HIV drugs too, but in most cases it is mild and goes away on its own. Tell your doctor if you develop a rash, so the cause can be investigated.

A very small number of people develop a life-threatening reaction called Stevens Johnson syndrome (SJS). Serious skin reactions such as SJS may cause severe rash, crusting or ulcers of the mouth or genitals, burning skin and large layers of skin to flake off (exfoliative dermatitis). If these symptoms develop within two weeks of starting a drug, see your doctor immediately and the drug will have to be stopped.

Rash is also a sign of an allergic reaction to the anti-HIV drug abacavir (Ziagen). Abacavir is also in the combination pills Kivexa and Trizivir. If this reaction occurs, you should contact your doctor immediately. If you stop taking abacavir because you developed the allergic rash you must not take the drug again as this can cause potentially fatal side-effects. Having an allergic reaction to abacavir has been associated with the presence of a particular gene. Before starting treatment with abacavir you should have a test to see if you have this gene. If you do, you must not take abacavir. If you do not have the gene, it is very unlikely that you will have an allergic reaction to the drug, but you should still contact your clinic if you develop a rash or feel unwell after starting the drug. There have also been reports of rash developing as an allergic reaction to etravirine (Intelence) and you should talk to your HIV clinic straight away if you develop a rash after starting etravirine.

Other drugs which are regularly used to treat infections commonly seen in people with HIV can also cause rash and skin reactions. These include cotrimoxazole, dapsone, pyrimethamine, clindamycin, atovaquone, the aminopenicillins, thiacetazone and sulphadiazine.

Contact NAM to find out more about the scientific research and information used to produce this factsheet.

This content was checked for accuracy at the time it was written. It may have been superseded by more recent developments. NAM recommends checking whether this is the most current information when making decisions that may affect your health.